How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10768
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

Hi, I was diagnosed with hyperthyroidism 20 yrs ago. At that

Customer Question

Hi, I was diagnosed with hyperthyroidism 20 yrs ago. At that time I took RAI the radioactive iodine to kill the majority of the thyroid. Most of my problems went back to normal, like weight, anxiety, brittle hair etc.. but one problem remains. My eye lids are allways red and puffy, and have been as long as I can remember. I was told it was due to the radioactive iodine to treat the thyroid, and that a medication (prednisolone) could help this problem. Would it be a good idea to take this medication, and how much daily? I can get a prescription from my Doctor, but would like your opinion. Also, is it harmfull to take, as far as side effects or damage to other body parts? I'm 47 years old and was treated successfully from the thyroid, just this problem with the eye lids bother me. It keeps me from going just about anywhere and feeling comfortable, due to people looking at me strange. I guess they think I'm on drugs or something. Just let me know if it's a good idea taking prednisolone for this. Thank you.
Submitted: 4 years ago.
Category: Eye
Expert:  Dr. Rick replied 4 years ago.

Dr. Rick :

Hi. I'm online and happy to answer your question today.

JACUSTOMER-jw98mfpq- :

Hi, did you read my problem yet?

Dr. Rick :

I would think it would be very unlikely that the RAI you had over twenty years ago would be in anyway responsible for the redness and puffy areas around your eyelids at this point.

JACUSTOMER-jw98mfpq- :

It seems that when I took it all my thyroid related symptoms disapeared, and a few months later my eyes started like this

Dr. Rick :

Steroids, while they may decrease the redness and swelling while you are taking them, will not address whatever the underlying cause is for this.

JACUSTOMER-jw98mfpq- :

would it be possible me having Graves desease

Dr. Rick :

Also, steroids, even in low doses, have very, very serious side effects....anything from blinding glaucoma, brittle bones leading to hip fractures and bleeding ulcers. Not a fun medication to be on :(

Dr. Rick :

Is the swelling involving your lower eyelids mostly?

JACUSTOMER-jw98mfpq- :

no, it's just the top eyelids. Their allways red and puffy

Dr. Rick :

Ok. Well, I would say that a better course of action then starting on prednisone would be to consult with an oculoplastic surgeon and see what she has to say.

Perhaps there is a local therapy you can do or something else.

Dr. Rick :

I'm just afraid that by taking steroids you will not get a long term solution to your problem but at the same time you will expose yourself to all the possible risks and complications.

Dr. Rick :

Does this make sense to you?

JACUSTOMER-jw98mfpq- :

I've been prescribed all kinds of eye drops and ointments, but none of them work

JACUSTOMER-jw98mfpq- :

If I knew giving up alcohol ans smoking would take care of this, I would do it in an instant, and also coffee

Dr. Rick :

Sounds like you have been through a lot. Have you tried baby shampoo lid scrubs? Not sure it would work after everything else you have tried, but it is easy and free to do.....

Dr. Rick :

Giving up smoking probably help....but alcohol in moderation shouldn't be affecting things much

JACUSTOMER-jw98mfpq- :

yes I've tried that, and constantly washing the lids with mild soaps through out the day

Dr. Rick :

I don't know about you but give up coffee? Not possible lol!

Dr. Rick :

How about a consultation with an allergist?

JACUSTOMER-jw98mfpq- :

I love coffe and that would be the hardest part

Dr. Rick :

Truth! I'd never get started in the morning.....

JACUSTOMER-jw98mfpq- :

My personal doctor says it's an autoimune problem due to having a thyroid problem in the past

JACUSTOMER-jw98mfpq- :

She suggested taking prednisolone, but also warned of the side effects

Dr. Rick :

That is a possibility.......is it worth all the complications to suppress your immune system though?

Dr. Rick :

The side effects are very real. But, if you wanted to try it for a short time, say a week or two, with the help of your doctor that would probably be OK.

Dr. Rick :

She could advise you on the dose and frequency.

Dr. Rick :

But I'd say 14 days should be a good trial with limited risk.

Dr. Rick :

How does that sound?

JACUSTOMER-jw98mfpq- :

My blood tests allways show my cd4 count, which I guess measures the imune system strength around 600, what ever that means

JACUSTOMER-jw98mfpq- :

I'm ready to try that for the 2 weeks, but what dosage should I take?

Dr. Rick :

CD4 is a type of white blood cell. I must admit that I don't know what it means in this context either...

Dr. Rick :

I would as your doctor and follow her advice, but 20 mg, once a day with meals would be reasonable.

JACUSTOMER-jw98mfpq- :

She says a healthy imune system will register between 400 to 800

Dr. Rick :

sounds like you have a healthy immune system then :-)

JACUSTOMER-jw98mfpq- :

I'm in Portugal, so Doctors here have a different system of measuring these things

Dr. Rick :

Didn't know that metric system didn't use mg

JACUSTOMER-jw98mfpq- :

the 20 mg a day, should that be taken once, or divided. I will get her opinion also on the dosage.

Dr. Rick :

I would take it once, but remember, with meals to protect your stomach.

JACUSTOMER-jw98mfpq- :

OK, that sounds good, I am a very anxious person and can easily develop an ulcer

Dr. Rick :

Don't want that on top of everything else......

JACUSTOMER-jw98mfpq- :

Can you just tell me one more thing, maybe this is the root of the problem

Dr. Rick :

I've always wondered how Portugal managed to get all that good Coastline property away from the Spaniards lol!

Dr. Rick :

ok....shoot

JACUSTOMER-jw98mfpq- :

I've been working for about 31 years allways in this same field. Bakery, pastry shop. I have never missed a day, just a little 1 week vacation once a year

JACUSTOMER-jw98mfpq- :

I feel very very tired from this job to the point that I can't stand it no more, making me a very depressed person

Dr. Rick :

Sounds like you are a morning person....

Dr. Rick :

ok

JACUSTOMER-jw98mfpq- :

I've been getting up every morning for the past 30 yrs at 4 AM and it's taking a toll on me

Dr. Rick :

I can very much understand that....

JACUSTOMER-jw98mfpq- :

My Doctor has also mentioned that to be the cause of the problem with the eyes

JACUSTOMER-jw98mfpq- :

I look so tired out, that people will add 10 more years to my actual age, unless I cover the eyes..lol..

JACUSTOMER-jw98mfpq- :

this is the reason I'm willing to try anything once

Dr. Rick :

You know, that is a very good point. It is possible that long hours and feeling low/depressed can cause swelling and redness around the eyes. There is no doubt of this fact.

Maybe this is what is happening to you. The only problem with the steroids is, that no matter what the underlying cause is, the steroids will make things better......so you really won't get anymore information as to the underlying issues by a trial of steroid therapy.

Dr. Rick :

But, at this point, a brief trail of steroids under medical management sounds like a reasonable next step. Just as long as you realize you can not stay on this medication for a long time without experiencing serious side effects....

JACUSTOMER-jw98mfpq- :

So there is a good chance that this therapy will relieve the problem?

JACUSTOMER-jw98mfpq- :

No, I have no intention of staying on it for a long time, If I see it doesn't work in a 1 week period, I will stop taking it

Dr. Rick :

I think it will make things better....prednisone is a powerful medicine

JACUSTOMER-jw98mfpq- :

Unless you recomend a little bit longer time frame, to give it a chance

JACUSTOMER-jw98mfpq- :

My Doctor talked about Prednisolone, whats the difference from Prednisone

Dr. Rick :

Sounds like a plan. You can probably safely stop this dose cold turkey after only 7 days...but this is not a drug you can safely stop cold turkey after taking it for an extended time.......

Dr. Rick :

If you don't see some improvement in 7 days I don't think you will.

JACUSTOMER-jw98mfpq- :

OK, I will only try it for 7 days. Is there a difference between prednisolone and prednisone, or are they the same?

Dr. Rick :

They are basically the same but one is also available in IV form. In terms of "strength"

prednisolone 4mg = prednisone 5 mg

Dr. Rick :

does this answer you questions?

JACUSTOMER-jw98mfpq- :

I should get in pill form?

Dr. Rick :

Yes. IV is not necessary and, in the USA, you would have to be in the hospital for IV

JACUSTOMER-jw98mfpq- :

OK, Thank you so much for your help. Yes, all my questions have been answered.

Dr. Rick :

Ok. Best of luck to you.

Dr. Rick :

I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. And please let me know if the rating system gives you any troubles.

Thanks in advance,

Dr. Rick

Related Eye Questions